Maine, 2011Winter Storm and Heavy Snow in Maine, April 1 to 2, 2011
April 1 to 2, 2011 · NWS CAR · 15 events in 15 counties and zones
Rapidly intensifying low pressure lifting north through the Gulf of Maine brought heavy wet snow and strong winds to the region. then expanded across the rest of the region.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly intensifying low pressure lifting north through the Gulf of Maine brought heavy wet snow and strong winds to the region. Snow developed across Downeast areas during the morning of the 1st...then expanded across the rest of the region. The combination of heavy wet snow and strong winds snapped branches and helped bring down powerlines. At the peak of the event...around 10,000 customers were without power for varying amounts of time. Heavy wet snow weighing down branches and powerlines continued to contribute to power outages into the 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 1, 2:48 AM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 1, 2:48 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
348 AM EDT FRI APR 1 2011
.SYNOPSIS...
STRONG COASTAL LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST
AND THEN TRACK ACROSS THE GULF OF MAINE LATER TODAY. THE LOW WILL PASS
NEAR THE NORTHWEST COAST OF NOVA SCOTIA THIS EVENING AND THEN MOVE
INTO THE MARITIMES SATURDAY. HIGH PRESSURE WILL BEGIN BUILDING
INTO THE REGION ON SUNDAY AND REMAIN INTO MONDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
SNOW IS BEGINNING TO SPREAD INTO THE FAR SWRN PORTIONS OF OUR FA
ATTM AND THE CURRENT FCST APPEARS TO BE PRETTY MUCH ON TRACK...
LATEST 00Z MDL GUIDANCE CONTINUES TO SHOW A RATHER TGHT CLUSTER
CONCERNING THE TRACK OF THE LOW...TAKING IT NEWRD FROM ITS CURRENT
POSN S OF THE SERN COAST OF NEW ENGLAND...TO A POSN NEAR OR JUST
WNW OF THE NW COAST OF NS THIS EVE...THEN INTO THE MARITIMES ON
SAT. STILL XPCT THE SNOW TO CONT TO SPREAD NEWRD THIS AM AND REACH
FAR NERN AREAS LATER THIS AM OR ERLY AFTN. SNOW WILL ALSO PICK UP
IN INTENSITY FIRST ACROSS SRN AREAS THIS AM...THEN EVENTUALLY
SPREADING NWRD INTO CENTRAL AND NRN AREAS THIS AFTN INTO THIS EVE
AS THE HRRR SHOWS A WELL DVLPD AND ENHANCED W-E BAND GRADUALLY
WORKING NWRD W/ TIME. HEADLINES IN PLACE AND CURRENT FCST SNOW
FALL TOTALS LOOK REASONABLE W/ NO COMPELLING REASONS TO MAKE ANY
MJR CHANGES ATTM.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
LOW PRESSURE WILL CONTINUE TO PROGRESS EASTWARD AWAY FROM THE
FORECAST AREA SATURDAY NIGHT AS A RIDGE OF HIGH PRESSURE BUILDS EAST
ACROSS THE GREAT LAKES. AS SUCH THE CHANCES FOR SHOWERS WILL
GRADUALLY RECEDE...HANGING ON LONGEST IN THE UPSLOPE REGIONS UNDER
NORTH TO NORTHWEST FLOW. COOLER AIR WILL SEEP INTO THE FORECAST AREA
AROUND THE BACK OF THE DEPARTING LOW...SO EXPECT TEMPERATURES TO BE
A FEW DEGREES COOLER SATURDAY NIGHT AND SUNDAY THAN THE PRECEDING 24
HOURS.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
AFOREMENTIONED HIGH PRESSURE WILL BUILD INTO NEW ENGLAND LATE SUNDAY
INTO MONDAY BEFORE IT TOO SHIFTS EAST OF THE REGION BY MONDAY
EVENING. MEANWHILE ANOTHER LOW PRESSURE SYSTEM WILL WILL MOVE ACROSS
THE GREAT LAKES AND INTO MAINE OR JUST TO OUR NORTH TUESDAY. AS IT
DOES SO A SECOND LOW WILL DEVELOP FURTHER TO THE SOUTH ALONG A
TRAILING COLD FRONT AND POTENTIALLY MOVE THROUGH THE GULF OF MAINE
DURING THE DAY WEDNESDAY. AS SUCH...PRECIPITATION CHANCES RETURN
MONDAY NIGHT AND WILL CONTINUE RIGHT THROUGH MID WEEK. WHILE
OVERNIGHT TEMPERATURES WILL BE COLD ENOUGH OVER MUCH OF THE AREA FOR
SNOW...PRECIPITATION SHOULD MIX WITH AND/OR CHANGE TO RAIN EACH DAY
AS HIGHS WILL BE MID 30S TO MID 40S.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: WDSPRD IFR WILL SPREAD NEWRD THIS AM REACHING OUR SRN
TAF SITES NXT HR OR SO THE REACHING THE NRN TAF SITES LATER THIS
AM. WDSPRD IFR WILL PERSIST INTO TNGT W/ GRADUAL IMPROVEMENT AT
OUR SRN TAF SITES LATER TNGT WHILE MAINLY IFR CONDS ARE XPCTD TO
CONT ACROSS THE NRN TAF SITES INTO SAT...
SHORT TERM: MAINLY VFR THROUGH SUNDAY WITH OCCASIONAL MVFR IN
SNOW SHOWERS POSSIBLE AT KCAR/KPQI. VFR UNDER HIGH PRESSURE SUNDAY
NIGHT AND MONDAY...THEN ALL SITES BECOME MVFR IN RAIN/SNOW SHOWERS
MONDAY NIGHT AND TUESDAY.
&&
.MARINE...
NEAR TERM: CONT GLW...
SHORT TERM: A SMALL CRAFT ADVISORY WILL MOST LIKELY BE NEEDED ONCE THE
GALE WARNING EXPIRES SATURDAY NIGHT. WIND GUSTS IN EXCESS OF 25 KT
ARE EXPECTED TO CONTINUE THROUGH SUNDAY. THEN WINDS WILL SUBSIDE AS
HIGH PRESSURE BUILDS OVER THE WATERS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM NOON TODAY TO NOON EDT SATURDAY FOR
MEZ001-002.
WINTER STORM WARNING FROM 8 AM THIS MORNING TO 8 AM EDT
SATURDAY FOR MEZ003>006-010.
WINTER STORM WARNING UNTIL MIDNIGHT EDT TONIGHT FOR MEZ011-
015>017-029>032.
MARINE...GALE WARNING FROM 8 AM THIS MORNING TO 4 PM EDT SATURDAY FOR
ANZ050>052.
&&
NEAR TERM...KHW
SHORT TERM...HASTINGS
LONG TERM...HASTINGS
AVIATION...KHW
MARINE...KHW/HASTINGSHazardous weather outlook, Apr 1, 2:06 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
306 AM EDT FRI APR 1 2011
MEZ001-002-020715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
306 AM EDT FRI APR 1 2011
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO NOON EDT
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ003>006-010-020715-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
306 AM EDT FRI APR 1 2011
...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ011-015>017-029>032-020715-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
306 AM EDT FRI APR 1 2011
...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-020715-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
306 AM EDT FRI APR 1 2011
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 4 PM EDT
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Central Penobscot
- When
- April 1, 5:00 AM EST to 11:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 11 to 14 inches. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
Winter Storm, Southern Piscataquis
- When
- April 1, 5:00 AM EST to 11:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 13 to 17 inches. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
Winter Storm, Northern Washington
- When
- April 1, 5:00 AM EST to 11:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 15 inches. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
Winter Storm, Interior Hancock
- When
- April 1, 5:00 AM EST to 11:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
Winter Storm, Central Washington
- When
- April 1, 5:00 AM EST to 11:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
Winter Storm, Southern Penobscot
- When
- April 1, 5:00 AM EST to 11:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
Winter Storm, Coastal Hancock
- When
- April 1, 5:00 AM EST to 11:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches. Winds were sustained at speeds of 20 to 30 mph...with gusts of 35 to 40 mph.
Winter Storm, Coastal Washington
- When
- April 1, 5:00 AM EST to 11:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 10 inches. Winds were sustained at speeds of 20 to 30 mph...with gusts of 35 to 40 mph.
Winter Storm, Northern Somerset
- When
- April 1, 7:00 AM EST to April 2, 5:30 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
Winter Storm, Northern Piscataquis
- When
- April 1, 7:00 AM EST to April 2, 5:30 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
Winter Storm, Northern Penobscot
- When
- April 1, 7:00 AM EST to April 2, 5:30 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
Winter Storm, Southeast Aroostook
- When
- April 1, 7:00 AM EST to April 2, 5:30 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 15 inches. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
Winter Storm, Central Piscataquis
- When
- April 1, 7:00 AM EST to April 2, 5:30 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 13 inches. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
Heavy Snow, Northeast Aroostook
- When
- April 1, 10:00 AM EST to April 2, 5:30 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches across northern areas...with 9 to 13 inches across southern areas. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
Heavy Snow, Northwest Aroostook
- When
- April 1, 12:00 PM EST to April 2, 5:30 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches. Winds were sustained at speeds of 15 to 25 mph...with gusts of 30 to 35 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2011$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2011$1.2 million · 41 events
- Flooding in South Dakota, April 1 to 30, 2011$6.5 million · 6 events
- Debris Flows and Flooding in Idaho, April 1 to 20, 2011$2.5 million · 12 events
- Wildfire and High Wind in New Mexico, April 1 to 19, 2011$1.5 million · 61 kt wind · 11 events
- Flooding in South Dakota, April 1 to 30, 2011$800,000 · 17 events
- Flooding in South Dakota, April 1 to 30, 2011$1.2 million · 3 events
- Flooding in South Dakota, April 1 to 30, 2011$1.0 million · 5 events
- Flooding in Minnesota, April 1 to 30, 2011$600,000 · 8 events
- Drought in Oklahoma, April 1 to 30, 201144 events
- Drought in New Mexico, April 1 to 30, 201133 events
- Drought in Arkansas, April 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299386, 299387, 299388, 299389, 299390, 299391, 299393, 299394, 299377, 299378, 299379, 299380, 299381, 299376, 299375.